Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 29, 2020, 2:08 PM EDT for Portage County, Trumbull County, Ohio. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2020, 2:08 PM EDT (18:08 UTC)
- Expired
- May 29, 2020, 3:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Portage County, OH, Trumbull County, OH
The radar
The Cleveland radar (KCLE), 79 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:12 PM EDT | TSTM WND DMG | Newton Falls, OH | TREE DOWN BY THUNDERSTORM WINDS ONTO A VACANT HOUSE. |
| May 29, 2:19 PM EDT | TSTM WND DMG | 2 Sse Champion Heights, OH | ONE TREE DOWN. |
| May 29, 2:22 PM EDT | TSTM WND DMG | 2 Ese Champion Heights, OH | ONE TREE DOWN. |
| May 29, 2:38 PM EDT | TSTM WND DMG | 8 Nnw Orangeville, OH | ONE TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
513
WUUS51 KCLE 291808
SVRCLE
OHC133-155-291900-
/O.NEW.KCLE.SV.W.0042.200529T1808Z-200529T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
208 PM EDT Fri May 29 2020
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Central Trumbull County in northeastern Ohio...
Northeastern Portage County in northeastern Ohio...
* Until 300 PM EDT.
* At 208 PM EDT, a severe thunderstorm was located near
Garrettsville, or 10 miles northeast of Ravenna, moving northeast
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Warren, Cortland, Newton Falls, Lordstown, Garrettsville, Kinsman,
North Bloomfield, West Farmington, Bristolville, Leavittsburg,
Mecca, Windham, Johnston, Wayland, South Canal, Turnpike
Interchange and Champion Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4109 8105 4121 8122 4135 8107 4135 8100
4141 8100 4150 8090 4150 8052 4143 8052
TIME...MOT...LOC 1808Z 224DEG 34KT 4122 8105
HAIL...1.00IN
WIND...60MPH
$$
King2 follow-up statements
002
WWUS51 KCLE 291829
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
229 PM EDT Fri May 29 2020
OHC133-291838-
/O.CAN.KCLE.SV.W.0042.000000T0000Z-200529T1900Z/
Portage OH-
229 PM EDT Fri May 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PORTAGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4127 8076 4141 8100 4150 8090 4150 8052
4143 8052
TIME...MOT...LOC 1828Z 231DEG 48KT 4139 8076
$$
OHC155-291900-
/O.CON.KCLE.SV.W.0042.000000T0000Z-200529T1900Z/
Trumbull OH-
229 PM EDT Fri May 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHERN TRUMBULL COUNTY...
At 228 PM EDT, a severe thunderstorm was located near Cortland, or 11
miles north of Warren, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Cortland, Kinsman, North Bloomfield, West Farmington, Bristolville,
Mecca and Johnston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4127 8076 4141 8100 4150 8090 4150 8052
4143 8052
TIME...MOT...LOC 1828Z 231DEG 48KT 4139 8076
HAIL...1.00IN
WIND...60MPH
$$
King995
WWUS51 KCLE 291851
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
251 PM EDT Fri May 29 2020
OHC155-291901-
/O.EXP.KCLE.SV.W.0042.000000T0000Z-200529T1900Z/
Trumbull OH-
251 PM EDT Fri May 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TRUMBULL COUNTY WILL
EXPIRE AT 300 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4127 8076 4141 8100 4150 8090 4150 8052
4143 8052
TIME...MOT...LOC 1851Z 224DEG 34KT 4153 8058
$$
KingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:51 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 29, 12:51 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 1251 PM EDT Fri May 29 2020 .SYNOPSIS... A low moving from northern Quebec to Labrador forces a cold front southeastward through our area early this afternoon through early evening. Behind the front, a high pressure ridge builds gradually from the Upper Midwest to the eastern Great Lakes region and Ohio Valley through Monday of next week. && .NEAR TERM /THROUGH SATURDAY/... Frontal boundary moving into western counties at this time and is projected to move east across the forecast area early this afternoon. Convection bubbling up across much of the area along and ahead of this feature. CAPEs around 1,000j/kg and increasing shear will favor an increased threat for severe storms. SPC outlook highlights the highest risk from I-71 corridor east. The environment ahead of the boundary remains fairly moist with PWATS 1.3-1.5". Corfidi vectors favor backbuilding which could favor a chance for localized flooding as rainfall rates exceed 3"/hr in heavier storms. Looking for expansion in storm coverage through the afternoon. Previous Discussion... Aloft, one shortwave trough moves from near James Bay to northern Quebec by nightfall this evening. Simultaneously, a separate and stronger shortwave trough advances from the Upper Midwest and Lower Ohio Valley to Ohio and vicinity. At the surface, a low moving from northern Quebec to Labrador will force a cold front southeastward through our CWA early this afternoon through early evening. Isentropic lift amidst abundant moisture from the Gulf of Mexico and weak elevated instability should trigger isolated showers and thunderstorms over our region through daybreak this morning. Later this morning, one or multiple lines of showers and thunderstorms should begin to develop along and ahead of the surface cold front and regenerate eastward as the front approaches our CWA from Michigan and Indiana. Given the expected progression of the cold front, these widespread showers and storms should exit our region generally to the east by this early evening. Weak to moderate instability, moderate effective bulk shear, and abundant moisture from the Gulf of Mexico are expected in the warm sector. Frequent lightning, torrential rainfall, small hail, and strong wind gusts should be the primary threats from the storms. However, severe thunderstorms are possible. MUCAPE up to 400 J/kg in the hail growth zone may allow a few thunderstorms to produce damaging hail the size of quarters or slightly bigger, especially if one or several supercells manage to form. In addition, as the cold pools of the numerous storms deepen and strengthen, damaging outflow wind gusts may develop. The best potential for some severe storms exists essentially east of a Cleveland to Millersburg line. This is where SPC has highlighted a slight risk of severe thunderstorms. Localized flash flooding is another concern since 700 mb southwesterly flow will essentially parallel the surface cold front, indicating the potential for training showers and thunderstorms. However, the relatively-fast forward motion of showers and storms should limit the flash flood potential. Today will be warm and humid, with high temperatures reaching the 70's to near 80 degrees prior to the cold frontal passage. Any lingering rain showers behind the surface cold front should end shortly after sunset as a surface high pressure ridge begins building from the Upper Midwest. Otherwise, fair weather is expected tonight. Aloft, the aforementioned shortwave trough exits our CWA to the northeast as the parent longwave trough settles over our region. Low temperatures should reach the low to mid 50's as humidity decreases and skies undergo partial clearing. On Saturday, another shortwave trough will overspread our CWA from the Upper Midwest. A few rain showers may accompany this disturbance, but the rain probabilities are very low. Partly to mostly cloudy skies are expected as the surface high pressure ridge continues building from the Upper Midwest. Afternoon high temperatures should reach the 60's to near 70 degrees. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... The short term begins Saturday night with high pressure over the Upper Midwest as a deep upper trough arrives over much of the eastern CONUS. As a result, low temperatures will be on the cooler side in the mid to upper 40s with some light cloud cover. On Sunday, the high moves southeast into the Ohio Valley with the upper trough intensifying and bringing down near zero 850 temperatures across much of the Lower Great Lakes region. However, clear skies are expected on Sunday which will help bump high temperatures into the low to mid 60s. Cooler upper 50s will be found along the lakeshore with onshore, northerly flow expected. With clear skies and high pressure expected to remain for Sunday night, low temperatures will be cool once again into the low to mid 40s. High pressure continues to dominate across the area on Monday as upper ridging begins to intensify across central CONUS, pushing warmer 850 temperatures of 8 to 10 degrees C into the area. This, combined with clear skies and low humidity, will allow temperatures to rise into the low to mid 70s, making for a beautiful Spring day. By Monday night, high pressure begins to weaken and exit the area to the east, making way for a period of more active and warmer weather. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As upper troughing moves east of the area on Tuesday, upper ridging begins to overtake much of central and eastern CONUS with the GFS and ECMWF developing an upper low across the Hudson Bay. If this low can be realized, it has the potential to push multiple shortwave troughs south across the Midwest and Great Lakes regions with predominately northwest flow. Some of these shortwave pulses appear to be relatively strong and coupled with moderate instability of 1000-2000 J/kg, have gone with chance PoPs for much of the period, including Tuesday through Thursday. The strongest wave appears to move south across the area Wednesday with both the GFS and ECMWF suggesting a 70 to 100 knot 500 mb jet. However, the CMC differs in strength and timing of said aforementioned shortwave so will have to watch over the next few days how this threat develops. Regardless, looks to be a period with warmer temperatures in the 80s, reminiscent to conditions experienced the previous week with summer- like and muggy weather and periods of thunderstorms. && .AVIATION /18Z Friday THROUGH Tuesday/... Scattered convection continues to blossom along and ahead of a cold front moving into the western terminals. This front will sweep southeast through the area between through 22Z, with precip ending quickly behind the front. Storm coverage will increase through the afternoon. Heavy rain will accompany these storms and could reduce VSBY down to 2SM or less. Wind gusts of 40 to 45kt possible in stronger storms. Lingering light showers will follow immediately behind the front and as cold advection moves in...may be just enough instability to develop additional scattered showers across the area through about 00Z. Winds will veer to the northwest and become stronger after the frontal passage tonight. High pressure will build in tonight and linger into the weekend. Winds will remain from the N/NW into Saturday. VFR conditions expected the the second half of the TAF period and thereafter. Outlook...Non-VFR possible in scattered rain showers Monday night into Tuesday. Scattered thunderstorms possible on Tuesday. && .MARINE... Southwest winds will be generally light at around 10 to 15 knots on the lake through Friday morning. By Friday afternoon, a cold front will slide southeast across the lake, shifting the winds west, then northwesterly 10 to 15 knots, by Friday evening. Northwest and northerly flow 10 to 15 knots looks to continue on Saturday through much of Sunday. As surface high pressure builds just southeast of the region, southwesterly flow arrives again on Monday through Tuesday, but winds over the lake will generally be 10 knots or less. No headlines are expected at this time during this period. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Jaszka NEAR TERM...Jamison/Jaszka/Sefcovic SHORT TERM...Kahn LONG TERM...Kahn AVIATION...Jaszka MARINE...Kahn
Hazardous weather outlook, May 29, 3:23 AM EDT, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 323 AM EDT Fri May 29 2020 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-300730- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 323 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Widespread showers and thunderstorms are expected, especially late this morning through early evening. A few severe storms with quarter- size hail and damaging wind gusts are possible. Torrential rainfall may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-300730- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 323 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie and western Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 8:39 AM EDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Cleveland OH
839 AM EDT Fri May 29 2020
OHZ030-031-038-291315-
Holmes-Ashland-Wayne-
839 AM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ASHLAND...SOUTHERN
WAYNE AND HOLMES COUNTIES...
At 838 AM EDT, a strong thunderstorm was located over Glenmont, or 10
miles west of Millersburg, moving east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wooster, Millersburg, Berlin, Walnut Creek, Loudonville, Sugarcreek,
Dalton, Shreve, Killbuck, Holmesville, Glenmont, Mount Eaton,
Nashville, Winesburg, Farmerstown, Apple Creek, Baltic,
Fredericksburg, Gann and Mount Hope.
LAT...LON 4045 8218 4048 8219 4057 8218 4057 8222
4071 8227 4084 8165 4063 8166 4063 8167
4054 8166 4044 8167
TIME...MOT...LOC 1238Z 248DEG 44KT 4053 8210
JamisonSpecial weather statement, May 29, 10:46 AM EDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1046 AM EDT Fri May 29 2020
OHZ028-029-036-037-291515-
Crawford-Marion-Richland-Morrow-
1046 AM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RICHLAND...
NORTHEASTERN MARION...NORTHERN MORROW AND SOUTHEASTERN CRAWFORD
COUNTIES...
At 1045 AM EDT, a strong thunderstorm was located near Galion, or 7
miles southeast of Bucyrus, moving northeast at 20 mph.
Wind gusts up to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bucyrus, Galion, Shelby, Ontario, Crestline, Caledonia, North
Robinson and Iberia.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4059 8288 4062 8302 4073 8303 4090 8283
4088 8265 4071 8260
TIME...MOT...LOC 1445Z 230DEG 17KT 4071 8288
SefcovicLocal storm report, May 29, 1:06 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
106 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG 5 NNW COCHRANTON 41.59N 80.07W
05/29/2020 CRAWFORD PA FIRE DEPT/RESCUE
SEVERAL TREES DOWN.
&&Local storm report, May 29, 1:08 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
108 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM TSTM WND DMG 5 S SPARTANSBURG 41.75N 79.69W
05/29/2020 CRAWFORD PA FIRE DEPT/RESCUE
TREE AND UTILITY LINES DOWN.
&&Local storm report, May 29, 1:18 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
118 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG TITUSVILLE 41.63N 79.67W
05/29/2020 CRAWFORD PA 911 CALL CENTER
TREE DOWN.
&&Local storm report, May 29, 1:21 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
121 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM TSTM WND DMG 5 S SPARTANSBURG 41.75N 79.70W
05/29/2020 CRAWFORD PA 911 CALL CENTER
CORRECTS TIME OF PREVIOUS TSTM WND DMG
REPORT FROM 5 S SPARTANSBURG. TREE AND
ELECTRICAL WIRES DOWN.
&&
RCThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:39 AM EDT | Special Weather Statement | CLE | Holmes | 36 min |
| May 29, 10:46 AM EDT | Special Weather Statement | CLE | Crawford | 29 min |
| May 29, 1:01 PM EDT | Areal Flood Warning | CLE | Ashland, Holmes, Knox, Richland | 6 hr |
| May 29, 1:51 PM EDT | Areal Flood Warning | CLE | Portage, Stark, Summit | 6 hr |
| May 29, 2:50 PM EDT | Severe Thunderstorm Warning | CLE | Knox, Morrow | 40 min |
| May 29, 3:15 PM EDT | Areal Flood Advisory | CLE | Ashland, Crawford, Erie, Huron, Lorain, Richland | 4 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.